Alert archive / Kansas / Dust Storm Warnings in 2021

Dust Storm Warning 4, NWS Goodland, KS

January 15, 2021Greeley County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this dust storm warning at Jan 15, 2021, 12:33 PM MST for Greeley County, Wallace County, Wichita County, Kansas. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2021, 12:33 PM MST (19:33 UTC)
Expired
Jan 15, 2021, 2:30 PM MST
In force
117 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 12:41 PM MSTNON-TSTM WND GST 581 S Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
119 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
741 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS53 KGLD 151934
DSWGLD

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
1233 PM MST Fri Jan 15 2021

KSC071-199-203-152130-
/O.NEW.KGLD.DS.W.0004.210115T1933Z-210115T2130Z/
Wichita KS-Wallace KS-Greeley KS-
1233 PM MST Fri Jan 15 2021

The National Weather Service in Goodland has issued a

* Dust Storm Warning for...
  Western Wichita County in west central Kansas...
  Wallace County in west central Kansas...
  Greeley County in west central Kansas...

* Until 230 PM MST/330 PM CST/.

* At 1233 PM MST/133 PM CST/, several bands of blowing dust 
  continue to impact the area, moving southeast at 50 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Leoti, Sharon Springs, Tribune, Weskan, Horace, Selkirk, Lydia and 
Highway 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3913 10205 3913 10180 3827 10119 3826 10204
TIME...MOT...LOC 1933Z 331DEG 32KT 3743 10084 

$$

AW
1 follow-up statement
940 
WWUS53 KGLD 152000
DSWGLD

Dust Storm Warning
National Weather Service Goodland KS
1259 PM MST Fri Jan 15 2021

KSC071-199-203-152130-
/O.CON.KGLD.DS.W.0004.000000T0000Z-210115T2130Z/
Wichita KS-Wallace KS-Greeley KS-
1259 PM MST Fri Jan 15 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST/330 PM
CST/ FOR WESTERN WICHITA...WALLACE AND GREELEY COUNTIES...

At 1259 PM MST/159 PM CST/, widespread blowing dust continued to 
impact the area, moving southeast at 50 mph.

  HAZARD...Less than one quarter mile visibility with damaging wind 
           in excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Leoti, Sharon Springs, Tribune, Weskan, Horace, Selkirk, Lydia and 
Highway 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3913 10205 3913 10180 3827 10119 3826 10204
TIME...MOT...LOC 1959Z 331DEG 32KT 3722 10070 

$$

AW

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Jan 15, 10:45 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 15, 10:45 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 AM MST Fri Jan 15 2021

.UPDATE...
Issued at 1045 AM MST Fri Jan 15 2021

Update to forecast sent, with currently no major issues at this
time. Main issue so far this morning has been the blowing dust
and subsequent dust storm warnings issued for portions of the
region. Winds remain on track with most locales seeing up to
50-60 mph gusts at times. No changes to red flag warning, and
will monitor for any fires that do crop up. There are currently
no fires ongoing at this time.

&&

.SHORT TERM...(Today through Saturday)
Issued at 234 AM MST Fri Jan 15 2021

Latest upper air analysis shows a closed low centered over the
Midwest with a ridge near the West Coast.  Extensive cloud cover
behind the low transitioned to clear sky in the dry air.  In this
dry air wind gusts were higher due to the sinking motion.  Wind
gusts have already reached 58 MPH at Goodland and Hill City.
Imperial, NE had gusts of 61 MPH.  Am expecting these wind gusts to
continue to increase through the rest of the night.

Today the wind gusts will continue to increase during the morning as
mixing increases, allowing the stronger winds just above the surface
to mix down.  Current data indicates the wind gusts will reach a
peak during the 9-11 AM timeframe, with locations over the northwest
part of the forecast area reaching their peak earlier in this
timeframe.  Prior shift had expressed confidence being on the low
side for high winds to be reached today.  However, latest data from
several models, as well as the HREF, all support high winds being
reached for the west half of the forecast area.  Wind gusts up to 65
MPH are forecast for the morning for this part of the forecast area.
Confidence is moderately high for wind gusts up to 60 MPH occurring
over the eastern half of the forecast area during the morning.  The
deeper mixed layer over the eastern half of the forecast area
usually dampens the wind intensity.  Wind gusts up to 60 MPH should
occur by 2 PM CST, if they do occur.

On a side note, wouldn't be surprised if a few gusts of 70 MPH
occurred over the west half of the forecast area this morning.  If
mixing occurs earlier than anticipated, or slightly deeper than
expected, wind gusts of this intensity could occur.  Confidence of
this happening is close to moderate, but not quite high enough to
put into the forecast.

Due to the high winds, blowing dust will be a threat again today.
The worst blowing dust will occur near ground that has no vegetation
cover.  The air quality model is suggesting locations east of
Highway 83 will have the highest concentration of blowing dust.
However the model also suggests the blowing dust is currently
occurring, which is not supported by the observations.  Therefore,
confidence is low that the thickest dust will occur over the eastern
1/3 of the forecast area.

During the afternoon the wind gusts will gradually decline.  However
relative humidity values will also decline, especially over the west
half of the forecast area.  Latest data shows relative humidity
values falling to the 15-20% range for Logan and Wichita counties.
Due to the high winds expected, decided to expand the Red Flag
warning to include those two counties as the relative humidity
criteria is close to threshold and the high winds will cause any
fire to grow explosively.

Tonight the winds will quickly decline in the early evening.  The
light winds will turn to the west during the night.  Lows will be
cooler than last night due to good radiational cooling.  However the
west winds will add a slight bit of warming, which will negate some
of the effects of the radiational cooling.

Saturday winds will shift to the northwest as a surface trough moves
through, becoming breezing during the afternoon.  This will occur as
a weak upper level trough moves through overhead.  Some of the
models are suggesting the environment will saturate deep enough for
precipitation to form. Will leave a mention of precipitation out for
now since main focus is on the wind and fire threat for today. Highs
will be warmer than today as the ridge to the west starts building
in again.

Saturday night winds will remain on the breezy side.  Lows will be
similar to last night.

.LONG TERM...(Sunday through Friday)
Issued at 136 AM MST Fri Jan 15 2021

The main points of interest for the extended period include a breezy
to gusty conditions on Sunday and Monday, plus a chance at
precipitation on Monday.

Northwesterly flow will dominate the High Plains for the start of
the extended period. Breezy to gusty winds are possible during
Sunday afternoon as a strong jet streak moves over the CWA. The day
time mixing due to diurnal heating will aid in the transport of the
winds to the surface. A weak shortwave moves in from the northwest.
A bit of an increase of 850mb moisture will be present, which may be
enough for a slight chance of rain and snow showers along and west
of Highway 25, with the best chance across east Colorado. Gusty
winds will once again be possible with the passage of the weak
shortwave. Split flow occurs Tuesday through Thursday. The
atmosphere is forecasted to be dry so am not expecting any
precipitation to occur during this time period. For the latter
portion of the extended period, guidance continues to hint at a deep
trough sitting over southern California. This system is still to far
out to determine what, if any impacts will occur. The system will
continue to be monitored in upcoming forecasts.

Temperatures during the extended period will feature highs mainly in
the 40s, a few areas over the eastern third of the CWA may break
into the 50s on Wednesday. Lows are expected to be in the upper
teens to mid 20s throughout the entire forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1005 AM MST Fri Jan 15 2021

Mainly VFR conditions for both terminals thru the forecast
period. Some MVFR blowing dust down to 5-6sm is possible thru 00z
Saturday.

Winds, north-northwest sustained 25-35kts with gusts to 50-60kts
through 00z Saturday, then 10-20kts. LLWS 03z-06z Saturday
340@40kts for both terminals.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001-013-027-028-041-042.

CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.

     Red Flag Warning until 5 PM MST this afternoon for COZ252>254.

NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...TT
AVIATION...JN
Hazardous weather outlook, Jan 15, 10:09 AM MST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1009 AM MST Fri Jan 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1009 AM MST Fri Jan 15 2021 /1109 AM CST Fri Jan 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning remains in effect for the entire Tri-State Area.
Wind gusts of 60-65 MPH are expected. The wind gusts will gradually
decline during the afternoon.

The high winds will produce blowing dust which will reduce
visibilities, especially near bare ground. Travelers are urged to
use caution if out traveling today.

A Red Flag Warning for dangerous fire conditions is in effect this
afternoon for counties along and south of an Oakley to Goodland and
Wray line.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of wind
speeds, wind damage, as well as reports of reduced visibility from
blowing dust would be greatly appreciated.

In the hours before

Local storm report, Jan 15, 11:54 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     NON-TSTM WND GST 2 SW FIRSTVIEW          38.80N 102.55W
01/15/2021  M63 MPH          CHEYENNE           CO   PUBLIC

&&

KAK
Local storm report, Jan 15, 11:55 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1155 AM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     NON-TSTM WND GST 2 WNW SHARON SPRINGS    38.90N 101.78W
01/15/2021  M58 MPH          WALLACE            KS   PUBLIC

&&

KAK
Local storm report, Jan 15, 11:56 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 6 N BREWSTER            39.45N 101.37W
01/15/2021  M61 MPH          THOMAS             KS   MESONET

&&

KAK
Local storm report, Jan 15, 12:07 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST 4 S MCCOOK              40.15N 100.63W
01/15/2021  M64 MPH          RED WILLOW         NE   MESONET

&&

KAK
Local storm report, Jan 15, 12:08 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 PM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND GST 10 WSW MINGO            39.21N 101.13W
01/15/2021  M61 MPH          THOMAS             KS   MESONET

&&

KAK
Local storm report, Jan 15, 12:13 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MST FRI JAN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     NON-TSTM WND GST 1 NNW COLBY             39.40N 101.05W
01/15/2021  M77 MPH          THOMAS             KS   PUBLIC

            MESSAGE FROM SOCIAL MEDIA, MEASURED USING A
            PERSONAL WEATHER STATION ON ROOF.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 9:49 AM MSTDust Storm WarningGLDGreeley, Wallace, Wichita3 hr

Nearby

Dust Storm Warnings in Kansas, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.